Late Abnormal Vessel Wall Reaction 3 Years After Sirolimus-Eluting Stent Implantation
A 67-year-old man with stable angina and 1-vessel coronary disease underwent successful percutaneous intervention with 2 overlapping sirolimus-eluting stents (3.5 mm in diameter, 18 mm long; and 3.5 mm in diameter, 23 mm long; Cypher, Cordis, Johnson & Johnson Company, Miami Lakes, Fla) in the mid portion of the right coronary artery in July 2006. In February 2007, follow-up angiography confirmed patency of the stent. In February 2009, the patient was readmitted with recurrence of effort angina 32 months after the index procedure. Repeat angiography showed severe luminal narrowing in the stent and delayed coronary flow in the right coronary artery (Figure 1 and Movies 1 and 2 in the online-only Data Supplement). Optical coherence tomography (OCT) revealed a “honeycomb structure” between the stent strut and surface of the vessel lumen at the distal part of the stent. A thin layer of neointimal tissue covering the stent struts could be seen at the mid portion of the stent. An echo-free space connected to the vessel lumen, which is consistent with ruptured plaque, and 2 concentric layers of thick neointimal hyperplasia were observed at the proximal part of the stent (Figure 2 and Movies 3 and 4 in the online-only Data Supplement). The abnormal image at the distal part of the stent was not revealed by intravascular ultrasound.
We experienced the late abnormal vessel wall reaction of the sirolimus-eluting stents 3 years after the index procedure. OCT revealed rare findings of abnormal vessel wall reaction that were not detectable by intravascular ultrasound.
The online-only Data Supplement is available with this article at http://circ.ahajournals.org/cgi/content/full/120/9/e65/DC1.